Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 346, NWS Nashville, TN

June 23, 1998Clay County, Overton County, Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 23, 1998, 4:23 AM CDT for Clay County, Overton County, Pickett County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 1998, 4:23 AM CDT (09:23 UTC)
Expired
Jun 23, 1998, 5:10 AM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Clay County, TN, Overton County, TN, Pickett County, TN

What was reported inside it

TimeReportWhereRemark
Jun 23, 4:45 AM CDTThunderstorm Wind 50Countywide, TNSheriff's department reported scattered areas of trees and power lines down around the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2645 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2645 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

016 
WUUS1 KBNA 230922 RRA
SVRBNA
TNC027-133-137-231010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
423 AM CDT TUE JUN 23 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLAY COUNTY IN MIDDLE TENNESSEE
  NORTHERN OVERTON COUNTY IN MIDDLE TENNESSEE
  PICKETT COUNTY IN EASTERN TENNESSEE

* UNTIL 510 AM CDT

* AT 421 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 9 MILES EAST OF CELINA OR 2 MILES SOUTHWEST
  OF FAIRVIEW MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  LIVINGSTON AT 421 AM CDT
  OAKLEY AT 422 AM CDT
  OZONE AT 425 AM CDT
  ALPINE AT 430 AM CDT
  MIDWAY AT 435 AM CDT
  BYRDSTOWN AT 440 AM CDT
  STATIC AT 445 AM CDT
  CHANUTE AT 450 AM CDT

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

SW/WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:40 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 23, 2:40 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
240 AM CDT TUE JUN 23 1998

WHILE MOST OF FCST APPRS TO BE HIGH AND DRY...MCS IN N CNTRL KY
GRABBING A LOT OF ATTENTION ATTM. LATEST ADAP DEPICTS TIGHT INSTABILITY
GRADIENT EXTDG FM CNTRL KY INTO ERN SXNS OF MID TN. KOHX VWP DEPICTS SW
FLOW THRU 8K..FEEDING COMPLEX WITH PLENTY OF LOW LVL MSTR...WHILE WIND
VEERS TO WNW AT 12K. THIS TRAJECTORY SUGGESTS THAT TSTM COMPLEX WL SKIM
ACRS NE MID TN BY 10Z THEN ON INTO ERN TN. WOULD SUGGEST HOLDING OFF ON
POP UNTIL RELEASE TIME TO DETERMINE AREAL EXTENT/DURATION. (FIRST GUESS
WOULD BE 50% EARLY THEN DROPPING TO 30% BY MID-MORNING). LATEST IR
SATLT DOES SHOW CLD TOPS WARMING WITH TIME.

OTRW...BUILDING WARMTH IN THE LOW/MID LAYERS OF ATMOS WL CAP-OFF AMS
OVR MOST OF MID TN THRU FCST PD. ONLY XCPTN WL BE AREAS NR OLD OUTFLOW
BOUNDARIES (TN/KY BRDR AND NR/ALONG PLATEAU) WHERE ISOLD/WDLY SCT
CONVCTN POSSIBLE.

850 TRAJECTORIES AND IN-HOUSE TEMP SCHEME POINT TWD HIGH TEMPS THIS
AFTRN CLOSE TO MOS GUID. XPCT HIGHS WED TO BE A DEG OR TWO WRMR. HEAT
INDICES THIS AFTN APPROACHING 105 AND LIKELY BTWN 105-110 WED AFTN.
09

BNA 95/72/97 101                       COOKEVILLE 92/70/95 301
               LAWRENCEBURG 96/72/97 -0-

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:32 AM CDTFlash Flood WarningOHXVan Buren2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.